Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Morristown, TN

September 27, 20246 counties in Virginia

NWS Morristown, TN issued this flash flood warning at Sep 27, 2024, 11:13 AM EDT for 6 counties in Virginia. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2024, 11:13 AM EDT (15:13 UTC)
Expired
Sep 27, 2024, 3:15 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties City of Bristol, VA, City of Norton, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 12:00 PM EDTFLASH FLOODNorton, VAMultiple road closures across the city.
Sep 27, 12:16 PM EDTFLASH FLOOD3 Sw Pound, VAReport from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.
Sep 27, 12:20 PM EDTFLASH FLOODDamascus, VAEvacuations and water rescues are underway in Damascus along Laurel Creek near Highways 58 and 91. Government Road and Orchard Hill Road are flooded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

724 
WGUS54 KMRX 271513
FFWMRX
VAC167-169-191-195-520-720-271915-
/O.NEW.KMRX.FF.W.0049.240927T1513Z-240927T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1113 AM EDT Fri Sep 27 2024

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Russell County in southwestern Virginia...
  Scott County in southwestern Virginia...
  Washington County in southwestern Virginia...
  Wise County in southwestern Virginia...
  The City of Bristol in southwestern Virginia...
  The City of Norton in southwestern Virginia...

* Until 315 PM EDT.

* At 1113 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly. Severals roads have been closed in Russell 
  County due to flooding.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kingsport, Bristol Tn, Bristol Va, Abingdon, Norton, Lebanon, 
  Wise, Gate City, Big Stone Gap, Weber City, Cleveland Va, Mount 
  Carmel, Coeburn, Appalachia, Glade Spring, Honaker, Pound, St. 
  Paul, Damascus and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3712 8272 3720 8255 3713 8255 3702 8248
      3696 8236 3704 8217 3705 8204 3712 8201
      3714 8190 3696 8178 3693 8183 3679 8170
      3663 8161 3662 8161 3659 8193 3659 8261
      3691 8288 3698 8287 3704 8272

FLASH FLOOD...RADAR INDICATED

$$

DGS
1 follow-up statement
686 
WGUS74 KMRX 271630
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1230 PM EDT Fri Sep 27 2024

VAC167-169-191-195-520-720-271915-
/O.CON.KMRX.FF.W.0049.000000T0000Z-240927T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell VA-Scott VA-Washington VA-Wise VA-City of Bristol VA-City
of Norton VA-
1230 PM EDT Fri Sep 27 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT THIS 
AFTERNOON FOR RUSSELL, SCOTT, WASHINGTON AND WISE COUNTIES AND THE 
CITY OF BRISTOL AND THE CITY OF NORTON...

At 1230 PM EDT, emergency management reported flash flooding in 
Damascus and City of Norton. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Kingsport, Bristol Tn, Bristol Va, Abingdon, Norton, Lebanon, 
  Wise, Gate City, Big Stone Gap, Weber City, Cleveland Va, Mount 
  Carmel, Coeburn, Appalachia, Glade Spring, Honaker, Pound, St. 
  Paul, Damascus and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3712 8272 3720 8255 3713 8255 3702 8248
      3696 8236 3704 8217 3705 8204 3712 8201
      3714 8190 3696 8178 3693 8183 3679 8170
      3663 8161 3662 8161 3659 8193 3659 8261
      3691 8288 3698 8287 3704 8272

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 7:27 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 27, 7:27 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
727 AM EDT Fri Sep 27 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 209 AM EDT Fri Sep 27 2024

Key Messages:

1. Flooding risk will continue through this morning. There is an
increased risk for flash flooding near Hamilton, Marion, and
Sequatchie Counties where a heavier band of rainfall is expected
to train.

2. Strong 40+ mph wind gusts expected area-wide. Wind gusts over
60 mph will be possible in the Knoxville metro area and to the
northeast across the Tri-Cities region and southwest Virginia.
Higher elevations of the mountains and foothills may see wind
gusts over 80 mph.

3. These strong winds, when combined with saturated soils, will
likely result in widespread downed trees and power outages. Be
prepared for prolonged power outages.

Discussion:

Strong winds and tropical downpours are expected as remnants of
Hurricane Helene move through the region today. Helene is
currently (2AM EDT) centered over South Central Georgia and
maintains hurricane status with winds up to 90 mph. Helene will
continue to weaken as it moves through Georgia but its remnants
will enter our forecast area this morning because of the quick
forward speed. That means the strong pressure gradient and
associated wind field will still be very intense across portions
of the Tennessee Valley and Southern Appalachians. Due to the
extratropical transition, the strongest winds will be on the
eastern side of the track. This means the highest probability of
60+ mph wind gusts will be near the Knoxville metro and to the
northeast. Even valley locations around Knoxville, Morristown, and
the Tri- Cities may see wind gusts up to 60 mph on Friday morning
through the early afternoon. Locations near the low pressure
center track that don't see the strong 60+ mph wind gusts will
likely still see wind gusts of at least 40 mph. Ridge tops will
likely see the strongest wind gusts. Combine these winds with
saturated soils with trees full of leaves, and widespread downed
trees are expected. Widespread power outages will likely be the
result with the potential for prolonged power outages.

Tropical downpours are expected with PW values are over 2.0
inches across the southern valley and southern plateau. This area
will be the greatest threat for flash flooding as rain continues,
heavy at times through early afternoon. The flash flooding and
river flooding risk continues area-wide with several rivers at
flood stage or forecast to rise to flood stage overnight and into
Friday. 2 to 4 additional inches of rain are expected through
early afternoon in the East Tennessee mountains, Cumberland
plateau area and the Chattanooga Metro. Elsewhere, rain amounts
will be lower but flooding issues will still be possible given
all the recent rainfall.

Rain will move out and into Middle Tennessee early this afternoon
but some showers will return tonight. Shower activity tonight is
expected to be light. Winds will stay elevated until sunset but
winds will peak this morning and early afternoon.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 209 AM EDT Fri Sep 27 2024

Key Messages:

1. Breezy Saturday morning, winds to continue decreasing. Light rain
showers likely on Saturday, no additional impacts expected.

2. Additional light rain possible primarily in the afternoon Sunday
through Tuesday. Drier thereafter with seasonable temperatures
throughout.

Discussion:

As the forecast heads to Saturday and the weekend, Helene will be
absorbed into the resident upper low that's to our west currently.
This merged pair will be significantly weaker and less impactful
than the weather currently going on. A couple of days of scattered
light rain showers are possible, mostly on Saturday and Sunday as
the upper low slowly moves eastward through the Ohio River valley.
Rain forecast during this period is a half inch of additional rain
over the northern Plateau, amounts closer to a tenth of an inch most
everywhere else. Winds Saturday morning will be a tad breezy still
but will subside through the day. Lots of shear still evident on
Saturday afternoon with the upper low spinning nearby, but lack of
instability should prevent any severe threat.

Eventually as we progress to the midweek, the low will exit to our
east, heights will build back in, and we'll fully begin the drying
out period. Temperatures look to remain seasonably warm, as heights
increase on the backside of the low.

&&

.AVIATION...
(12Z TAFS)
Issued at 659 AM EDT Fri Sep 27 2024

Strong winds and tropical downpours are expected as remnants of
Hurricane Helene move through the region today. Rain will start to
clear out by early afternoon. Strong winds will continue until
around sunset but peak winds will be in the morning and early
afternoon hours. CIGs will improve shortly after the rain moves
out. Lightning potential is fairly low but a few random strikes
cannot be ruled out. Low level wind shear will be possible in the morning
hours if winds aren't mixing down as forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  64  72  63 / 100  40  60  20
Knoxville McGhee Tyson Airport, TN  76  64  75  63 /  90  40  60  60
Oak Ridge, TN                       74  62  72  62 / 100  50  60  60
Tri Cities Airport, TN              78  60  77  62 / 100  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 2 PM EDT this afternoon for Cherokee-Clay.

     Tropical Storm Warning for Cherokee-Clay.

TN...Flood Watch until 2 PM EDT /1 PM CDT/ this afternoon for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.

     High Wind Warning until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.

VA...Flood Watch until 2 PM EDT this afternoon for Lee-Russell-Scott
     VA-Washington VA-Wise.

     High Wind Warning until 8 PM EDT this evening for Lee-Russell-
     Scott VA-Washington VA-Wise.

&&

SHORT TERM...McD
LONG TERM....Wellington
AVIATION...McD
Hazardous weather outlook, Sep 27, 3:43 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 AM EDT Fri Sep 27 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
343 AM EDT Fri Sep 27 2024 /243 AM CDT Fri Sep 27 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Remnants of Hurricane Helene expected to impact the Tennessee
Valley and Southern Appalachians Today...

...A Tropical Storm Warning is in effect for Cherokee and Clay
Counties in North Carolina through early afternoon...

...High Wind Warning in effect for all of East Tennessee and
southwest Virginia through this Evening...

...A Flood Watch is in Effect for Flash Flooding Across Portions
of East Tennessee, southwest Virginia, and southwest North
Carolina...

The remnants of Hurricane Helene will bring tropical downpours
mainly this morning. Flash flooding will be possible with an
additional 2 to 4 inches expected in some places.

In addition to the rain, strong winds are forecast. The highest
winds are expected across the higher elevations of the east TN,
southwest VA, southwest NC mountains, and Cumberland Plateau.
However strong pressure gradients will exist across the region and
thus the lower elevations of the Tennessee valley will likely
experience some high winds Friday morning. With soils incredibly
saturated, trees are likely to fall during this period of high
winds.

.DAYS THREE THROUGH SEVEN...Saturday through Wednesday

No additional hazardous weather is expected at this time.
Flood waters will be receding and may still pose a threat before
streams retreat back within their banks.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage or flooding is very appreciated.

In the hours before

Local storm report, Sep 27, 11:03 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1103 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     Non-Tstm Wnd Dmg 3 NE Blountville        36.57N 82.30W
09/27/2024                   Sullivan           TN   Trained Spotter

            Tree down on power line on Island Rd in
            Blountville.

&&
Local storm report, Sep 27, 11:04 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1104 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     Tstm Wnd Dmg     3 NE Jonesville         36.72N 83.07W
09/27/2024                   Lee                VA   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

&&
Local storm report, Sep 27, 11:05 AM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1105 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     Non-Tstm Wnd Dmg 4 W Pattonsville        36.70N 83.01W
09/27/2024                   Lee                VA   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Local storm report, Sep 27, 11:06 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1106 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     Non-Tstm Wnd Dmg 2 NE Jefferson City     36.15N 83.47W
09/27/2024                   Jefferson          TN   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

&&
Local storm report, Sep 27, 11:10 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1110 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     Non-Tstm Wnd Dmg 2 E Church Hill         36.53N 82.68W
09/27/2024                   Hawkins            TN   Public

            A tree has fallen onto portions of 11W going
            towards Kingsport.

&&

AM
Local storm report, Sep 27, 11:13 AM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1113 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     Flash Flood      1 S Avondale            36.30N 82.46W
09/27/2024                   Washington         TN   Public

            Flash flooding is occurring in/around
            Jonesborough.

&&

AM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:43 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatMRXWashington, City of Bristol5 hr
Sep 27, 2:58 PM EDTFlash Flood WarningMRXLee, Scott, Wise2 hr
Sep 27, 6:25 PM EDTAreal Flood WarningMRXWashington16 hr

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.